April 28, 2003 -- Some of the most commonly prescribed medications may increase the risk of potentially devastating bone fractures among older women. A new study shows elderly women who take narcotics or antidepressants are up to 70% more likely to suffer a bone fracture than other women.
The study, published in the April 28 issue of the Archives of Internal Medicine, compared the likelihood of bone fractures among a group of 8,127 women over 65 who took one of four medications known to affect the nervous system, including antidepressants, benzodiazepines (commonly used to treat anxiety and insomnia, such as Xanax and Halcion), anticonvulsants (used to treat seizures, epilepsy, and biopolar disorder), and pain-relieving narcotics.
During the nearly five years of follow up, researchers found that 15% of the women suffered at least one non-spine fracture, including 4% who suffered hip fractures. Compared with women who did not take such medications, women who took narcotics were almost 40% more likely to suffer a non-spine bone fracture, and those taking antidepressants were almost 25% more likely to suffer this type of fracture.
But the increase in risk for hip fracture was even more significant. Researchers found women who took antidepressants had a 70% increase in risk for potentially disabling hip fractures.
Researchers say the new generation of antidepressants known as SSRIs (selective serotonin reuptake inhibitors) are often prescribed in older people instead of tricyclic antidepressants in hopes of reducing adverse effects. But this study showed the risk of bone fracture was similar among both types of antidepressant medications.
Researcher Kristine R. Ensrud, MD, MPH, of Veterans Affairs Medical Center in Minneapolis, and colleagues say those findings suggest that "preferential prescription of SSRIs instead of tricyclic antidepressants will not likely reduce the risk of fracture associated with antidepressant use in elderly people."
No increase in bone fracture risk was found among users of benzodiazepine drugs or anticonvulsant medications.
SOURCE: Archives of Internal Medicine, April 28, 2003.